Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 32, NWS Cleveland, OH

May 15, 2013Marion County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 15, 2013, 11:37 PM EDT for Marion County, Ohio. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2013, 11:37 PM EDT (03:37 UTC)
Expired
May 16, 2013, 12:30 AM EDT
In force
53 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Marion County, OH

The radar

The Cincinnati radar (KILN), 131 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 11:50 PM EDTHAIL 0.753 S Marion, OH
May 15, 11:55 PM EDTHAIL 0.881 W Green Camp, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS51 KCLE 160337
SVRCLE
OHC101-160430-
/O.NEW.KCLE.SV.W.0032.130516T0337Z-130516T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1137 PM EDT WED MAY 15 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARION COUNTY IN NORTH CENTRAL OHIO

* UNTIL 1230 AM EDT

* AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LA
  RUE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  PROSPECT...
  WALDO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4044 8325 4045 8326 4050 8326 4050 8341
      4051 8342 4056 8343 4064 8339 4060 8296
      4049 8296 4049 8301 4043 8302
TIME...MOT...LOC 0338Z 279DEG 32KT 4053 8330

$$

KIELTYKA
2 follow-up statements
555 
WWUS51 KCLE 160400
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1200 AM EDT THU MAY 16 2013

OHC101-160430-
/O.CON.KCLE.SV.W.0032.000000T0000Z-130516T0430Z/
MARION OH-
1200 AM EDT THU MAY 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR SOUTHEASTERN MARION COUNTY...

AT 1157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WALDO...OR 7 MILES SOUTHEAST OF MARION...MOVING EAST AT 35 MPH. 
A TRAINED SPOTTER CONFIRMED PEA SIZED HAIL IN GREEN CAMP OHIO.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...RURAL
SOUTHEASTERN MARION COUNTY.

LAT...LON 4045 8321 4062 8318 4060 8296 4049 8296
      4049 8300 4043 8302
TIME...MOT...LOC 0359Z 279DEG 32KT 4050 8304

$$

KNY
298 
WWUS51 KCLE 160414
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1214 AM EDT THU MAY 16 2013

OHC101-160424-
/O.CAN.KCLE.SV.W.0032.000000T0000Z-130516T0430Z/
MARION OH-
1214 AM EDT THU MAY 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4045 8321 4062 8318 4060 8296 4049 8296
      4049 8300 4043 8302
TIME...MOT...LOC 0414Z 279DEG 32KT 4048 8287

$$

KNY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:17 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, May 15, 9:17 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
917 PM EDT WED MAY 15 2013

.SYNOPSIS...
A COLD FRONT JUST SOUTH OF THE LAKESHORE WILL PUSH INTO CENTRAL OHIO
TONIGHT AND THEN STALL.  THE FRONT WILL LIFT NORTH AS A WARM FRONT
THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT CURRENTLY SOUTH OF THE LAKESHORE. A COUPLE OF SHOWERS
HAVE POPPED UP JUST SOUTH OF KNOX COUNTY. WILL KEEP THE SLIGHT
CHANCE FOR A SHOWER/TS FROM FINDLAY TO MILLERSBURG. HRRR AND RAP
WANT TO PAINT SOME QPF TONIGHT. WITH BOUNDARY IN THE VICINITY AND
A LITTLE BIT OF ENERGY UPSTREAM...DID NOT WANT A COMPLETELY DRY
FORECAST. FOR TEMPS WENT UPPER 40S TO THE MID 50S. THERE IS ENOUGH
UPSTREAM CLOUDINESS TO GIVE US A VARIABLY CLOUDY OVERNIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
MODELS CONTINUE TO STALL THE FRONT WELL SOUTH OF THE AREA.  GFS A
LITTLE SLOWER TODAY MOVING THE FRONT NORTH.  EXCEPT FOR THE EXTREME
SW PORTION OF THE FORECAST AREA REMOVED MENTION OF POPS FOR FRIDAY
AND FRIDAY NIGHT.   MODELS STILL IN CONFLICT FOR SATURDAY.  ECMWF
KEEPS FRONT SOUTH OF THE AREA ON SATURDAY WHILE GFS CONTINUES TO
HAVE THE FRONT ACROSS THE AREA.  FOR NOW SEE NO REASON TO START FLIP
FLOPPING FORECASTS THIS FAR OUT WHEN THINGS ARE STILL IN DOUBT.  SO
FOR NOW KEPT CHANCE POPS GOING FOR SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE RIDGE IS STILL PROGGED TO BUILD ACROSS THE AREA THIS WEEKEND
THROUGH EARLY NEXT WEEK. THE CHANCES OF SHOWERS/STORMS SHOULD
DIMINISH UNDER THE BUILDING RIDGE. CANNOT TOTALLY RULE OUT OUT A
SHOWER OR THUNDERSTORM GIVEN THE OLD FRONTAL BOUNDARY OR SOME
OUTFLOW/MESO BOUNDARY... INCREASING HEAT ETC...BUT FOR THE
MOST PART SUNDAY AND MONDAY SHOULD BE WARM AND MOSTLY RAIN FREE. CUT
BACK ON THE 12 HOUR POP SUNDAY/MONDAY MOSTLY TO 15 TO 25 PERCENT.
THIS WILL BE "SLIGHT CHANCE" IN MOST FORECASTS WHICH DOES NOT SHOW
UP IN MOST OF OUR TEXT FORECASTS (AFTER THE FIRST DAY).

BY THE MIDDLE OF NEXT WEEK THE NEXT FRONT FROM THE WEST SHOULD WORK
INTO THE AREA. IT WILL LIKELY NOT BE IN A HURRY TO MOVE EAST AS A
TROUGH ALOFT IS PROGGED TO BE DEEPENING IN THE MIDDLE OF THE
COUNTRY. WILL HAVE A HIGHER CHANCE OF SHOWERS AND THUNDERSTORMS BY
TUESDAY AND WEDNESDAY. WILL BEGIN TO CUT BACK ON TEMPERATURES BY
NEXT WEDNESDAY GIVEN THE INCREASE IN CLOUDS AND SHOWERS.

FORECAST HIGHS WILL BE ABOVE GUIDANCE GIVEN THE BIG RIDGE AND THE
TIME OF YEAR. HIGHS 75 TO 80 SUNDAY...AROUND 80 OR IN THE LOWER 80S
MONDAY AND TUESDAY...THEN 70S WEDNESDAY. LOWS GENERALLY MID 50S TO
THE LOWER 60S.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
THE COLD FRONT THAT MOVED THROUGH THE AREA TODAY WAS BECOMING
STATIONARY ACROSS CENTRAL OHIO WITH WEAK HIGH PRESSURE BUILDING INTO
NORTHWEST OHIO. A WEAK IMPULSE ALOFT WILL MOVE ACROSS THE AREA
TONIGHT. SOME MID AND UPPER CLOUDS WERE ASSOCIATED WITH THIS
IMPULSE. IN FACT SOME LIGHT SHOWERS WERE ALSO ASSOCIATED WITH
THAT IMPULSE. THESE SHOWERS ARE EXPECTED TO DISSIPATE BEFORE
GETTING INTO THE AREA.

HOWEVER...WITH THE FRONTAL BOUNDARY WEST TO EAST ACROSS CENTRAL
OHIO A WAVE IS EXPECTED TO MOVE ALONG THE BOUNDARY TONIGHT AS PER
THE RAP AND HRRR MODELS AND THAT MAY CAUSE SOME SHOWERS TO
DEVELOP. AT THIS TIME NOT EXPECTING ANY PRECIPITATION AT THE TAF
SITES. THE SHOWERS WILL BE MAINLY SOUTH OF A FDY TO MFD TO CAK
LINE. SOME CLOUDS AROUND 5000 FEET ARE LIKELY TO DEVELOP IN THAT AREA.

EVEN THOUGH THE WINDS ARE DECREASING THE AIRMASS IS VERY DRY AND
WITH SOME CLOUDS AROUND NOT EXPECTING ANY FOG AT THE TAF SITES.
ISOLATED MVFR FOG MAY DEVELOP AROUND SUNRISE AT SOME FAVORED
LOCATIONS.

THURSDAY WILL BE VFR WITH LIGHT W TO NW WINDS. THE BOUNDARY WILL
REMAIN ACROSS CENTRAL OHIO AND ANY SHOWER OR THUNDERSTORM ACTIVITY
WILL BE WELL SOUTH OF THE FORECAST AREA.

.OUTLOOK... NON-VFR POSSIBLE IN SHOWERS OR THUNDERSTORMS
FRIDAY NIGHT THROUGH SUNDAY.

&&

.MARINE...
THE WINDS AND WAVES DECREASED ON SCHEDULE. WILL LET THE SMALL CRAFT
ADVISORY EXPIRE ON THE EAST END. ONLY MINOR CHANGES MADE TO THE
OVERNIGHT FORECAST.

HIGH PRESSURE WILL SLOWLY BUILD EAST ACROSS THE LAKE FROM THURSDAY
THROUGH THE WEEKEND. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THIS
TIME WITH STABLE CONDITIONS ON THE LAKE. WINDS WILL GENERALLY BE
LESS THAN 15 KNOTS WITH WAVES LESS THAN 2 FEET. LOW PRESSURE WILL
SLOWLY APPROACH THE REGION FROM THE WEST EARLY NEXT WEEK BRINGING
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/OUDEMAN
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KIELTYKA
MARINE...KEC/KIELTYKA
Hazardous weather outlook, May 15, 5:42 AM EDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
542 AM EDT WED MAY 15 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-160945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
542 AM EDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.